Florida, 2007

Hail in Florida, August 23, 2007

August 23, 2007 · NWS TAE · 1 event in 1 county or zone

Penny size hail fell northwest of Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Penny size hail fell northwest of Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 23, 6:05 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 23, 6:05 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
705 PM EDT THU AUG 23 2007

.UPDATE...
23Z WATER VAPOR AND H4 RUC ANALYSIS SHOWS THE FORECAST AREA ON THE
SOUTHEAST EDGE OF MID/UPPER LEVEL RIDGING WITH AN AXIS RUNNING FROM
NORTHWEST TEXAS TO THE CENTRAL APPALACHIANS. SURFACE RIDGE IS FIRMLY
IN CONTROL NOSING INTO THE SOUTHEASTERN STATES FROM THE WESTERN
ATLANTIC.

DOES APPEAR TO BE A WEAK AND ILL-DEFINED SURFACE TROUGH/BOUNDARY
FROM THE BIG BEND UP INTO SOUTH-CENTRAL GEORGIA AND ARE SEEING SOME
SHOWERS AND THUNDERSTORMS FIRING ALONG THIS BOUNDARY AT THIS TIME.
THESE SHOWERS/STORMS CONTINUE INTO SOUTHEAST GA AND ARE GENERALLY
FIRING ACROSS THE REGION NOT EFFECTED AND SOMEWHAT STABILIZED BY
LAST NIGHT AND THIS MORNINGS MCS THAT EFFECTED OUR NORTHERN AND
WESTERN ZONES. A FEW OF THE STORMS ACROSS SOUTHEAST GEORGIA ARE
BECOMING RATHER STRONG AND MAY HAVE SOME CONVECTIVE ISSUES ACROSS
OUR EASTERN GA/BIG BEND ZONES THIS EVENING. WILL CONTINUE TO WATCH
THINGS VERY CLOSELY AS INSTABILITY REMAINS QUITE HIGH AND THE UPPER
RIDGE RETREATING SLOWLY WEST IS MINIMIZING THE CONVECTIVE
SUPPRESSION. AWAY FROM ANY STORMS THIS EVENING WE ARE LOOKING AT
GENERALLY PARTLY CLOUDY SKIES NOW THAT THE LINGERING HIGH LEVEL
DEBRIS FROM THE OVERNIGHT MCS HAS FINALLY DISSIPATED ACROSS THE
WEST. THIS CLOUD KEPT TEMPERATURES CONSIDERABLY BELOW EXPECTATIONS
FOR MUCH OF THE DAY...HOWEVER READINGS HAVE BEEN ABLE TO REBOUND THE
PAST FEW HOURS INTO THE UPPER 80S.

&&

.AVIATION...
WDLY SCT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE...
ESPECIALLY ACROSS THE FLORIDA BIG BEND AND SOUTH CENTRAL GEORGIA...
AND CONTINUE INTO THE LATE NIGHT AND EARLY MORNING HOURS. PERIODS OF
MVFR CIGS AND VSBYS ARE INCLUDED IN THE TAFS BOTH FOR THE
THUNDERSTORMS...AND ALSO FOR AREAS OF MIST OF FOG THAT WILL DEVELOP
BEFORE SUNRISE AGAIN ON FRIDAY...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL FROM THE THUNDERSTORMS. VFR CONDITIONS WILL RETURN TO ALL
AREAS AFTER SUNRISE.

&&

.MARINE...
WINDS ACROSS THE COASTAL WATERS RUNNING FROM THE EAST OR SOUTHEAST
AROUND 10 KNOTS THIS EVENING AWAY FROM THE ONSHORE FLOW CLOSE TO THE
COAST ASSOCIATED WITH THE AFTERNOON SEA-BREEZE. SEAS RUNNING
GENERALLY BETWEEN 2 AND 3 FEET. SHOULD SEE WINDS SWING AROUND TO THE
EAST AND NORTHEAST ALL AREA TOWARD MIDNIGHT. A FEW ISOLATED
SHOWERS/STORMS SEEN OFF THE PANHANDLE COASTLINE WILL BECOME MORE
SCATTERED ACROSS THE WATERS FROM THE LATE EVENING INTO THE EARLY
MORNING HOURS.

&&

MROCZKA/DUVAL
Hazardous weather outlook, Aug 23, 4:33 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 AM EDT THU AUG 23 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-240945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
533 AM EDT THU AUG 23 2007 /433 AM CDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS MOVED SOUTH OVER SOUTH
CENTRAL AND SOUTHWEST GEORGIA EARLY THIS MORNING...BUT HAS BEGUN
TO DISSIPATE AS OF 530 AM EDT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP TODAY...ESPECIALLY THIS AFTERNOON. WHILE WIDESPREAD SEVERE
WEATHER OR FLOODING IS NOT EXPECTED...A FEW STORMS COULD BRIEFLY
PRODUCE STRONG WIND GUSTS...TORRENTIAL RAIN...AND FREQUENT
LIGHTNING. HIGH TEMPERATURES WILL REACH THE UPPER 90S OVER SOME
PARTS OF THE AREA THIS AFTERNOON...WITH HEAT INDEX VALUES RISING
TO 100 TO 105. CARE SHOULD BE TAKEN TO AVOID HEAT RELATED ILLNESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
MORE TYPICAL SUMMERTIME WEATHER IS EXPECTED THROUGH THIS
PERIOD...WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. ALTHOUGH IT WILL BE WARM AND HUMID...TEMPERATURES WILL
BE NEAR NORMAL FOR THIS TIME OF YEAR. WIDESPREAD SEVERE STORMS ARE
NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Special weather statement, Aug 23, 6:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
708 PM EDT THU AUG 23 2007

FLZ017-GAZ157-158-232345-
GRADY-LEON-THOMAS-
708 PM EDT THU AUG 23 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHEAST GRADY AND
SOUTHWEST THOMAS COUNTIES IN SOUTHWEST GEORGIA AND FAR NORTHERN LEON
COUNTY IN THE FLORIDA BIG BEND...

* UNTIL 745 PM EDT

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF THOMASVILLE...MOVING WEST AT 10
MPH.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS STORM. WINDS OF THIS STRENGTH CAN DOWN TREE LIMBS AND OTHER
WEAKER TREES.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA

The radar

The Tallahassee radar (KTLH), 16 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leon

When
August 23, 6:45 PM EST
Where
Leon County, 8 mi NW of Tallahassee
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.532, -84.375

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53693.